FDA further restricts pain medication use in kids

On Thursday, April 20, 2017, the Food and Drug Administration said they are strengthening warnings about the dangers of two types of powerful painkillers due to risks of slowed breathing and death.

The majority of serious side effects occurred in children younger than 12, sometimes after a single dose, the FDA said.

To view the full article, register now. The FDA said it is requiring makers of prescription versions of the medicines, codeine and tramadol, to change the products' labels to warn against giving them to children under age 12, and to limit use in older children. "This causes dangerously high levels of active drug in their bodies".

Douglas Throckmorton, a top official at the FDA's Center for Drug Evaluation and Research, said in telephone briefing for reporters that the safety hazards are the result of the "unique way" these medications are broken down in the bodies of some children and adults.

The move follows Australia's rescheduling of OTC codeine-containing medicines to prescription-only, set to take place on 1 February 2018; New Zealand may be considering doing something similar.

A new contraindication to the tramadol label warning against its use in children younger than 18 years old to treat pain after surgery to remove the tonsils and/or adenoids.

"We understand that there are limited options when it comes to treating pain or cough in children, and that these changes may raise some questions for healthcare providers and parents", said Throckmorton.

More news: Kelly says critical lawmakers should changes laws or shut up

The FDA is also recommending against the use of codeine and tramadol medicines in breastfeeding mothers due to possible harm to their infants.

The FDA is warning that children younger than 12 shouldn't take codeine products to treat pain or cough or tramadol to treat pain.

In 2015, the FDA acknowledged that although tramadol is not approved for use in children, it is used off-label to treat pain in kids.

At the time, pharmacist Maria Pruchnicki, an associate professor at the Ohio State University College of Pharmacy, told NPR's Rob Stein, "My concern, were I to be prescribing codeine in children, would be that I would, frankly, kill them".

Conclusively, parents should actively check for any warning labels on medication that they plan to give to their children.

Aside from breathing issues, codeine also causes nausea, vomiting, abdominal pain, constipation, and skin allergies. If a codeine-or tramadol-containing product is determined to be appropriate for an adolescent patient, clinicians should provide counseling on how to recognize the signs of opioid toxicity.

Moreover, in order to counter pain and coughing, parents are advised to discuss alternative pain medications for their children with their doctors.

  • Myrtle Hill